Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Memphis, TN

June 7, 2019Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 7, 2019, 3:19 AM CDT for Shelby County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2019, 3:19 AM CDT (08:19 UTC)
Expired
Jun 7, 2019, 6:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:45 AM CDTFLASH FLOOD3 Sse Germantown, TNFLOODING FROM HEAVY RAIN. PARKING LOT OF APARTMENT COMPLEX HAS WATER SEVERAL INCHES DEEP.
Jun 7, 4:57 AM CDTFLASH FLOODSoutheast Memphis, TNROADS CLOSED DUE TO FLOODING. SEVERAL STREETS AROUND SOUTHEAST MEMPHIS HAD SEVERAL INCHES OF WATER CAUSING CLOSURES FOR A PERIOD OF TIME. WEMBERLY DRIVE BETWEEN SHELBY DRIVE AND TUMBLER RIDGE LANE. WINCHESTER ROAD BETWEEN HACKS CROSS AND FOREST HILL IRENE. POP
Jun 7, 5:00 AM CDTFLASH FLOODSoutheast Memphis, TNHIGH WATER FLOODED CARS UP OVER WHEEL WELLS AT AUTONATION DEALERSHIP AT 4030 HACKS CROSS ROAD. THE DEALERSHIP IS LOCATED CLOSE TO NONCONNAH CREEK WHICH ROSE TO 27.5 FEET SETTING A NEW RECORD HIGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS54 KMEG 070819
FFWMEG
TNC157-071115-
/O.NEW.KMEG.FF.W.0030.190607T0819Z-190607T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
319 AM CDT Fri Jun 7 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Shelby County in western Tennessee...

* Until 615 AM CDT.

* At 319 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Collierville, Germantown, Memphis, Southeast Memphis, Piperton and
  Capleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3513 8987 3515 8964 3500 8964 3500 8991

$$

TLSJr
1 follow-up statement
817 
WGUS74 KMEG 070930
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
430 AM CDT Fri Jun 7 2019

TNC157-071115-
/O.CON.KMEG.FF.W.0030.000000T0000Z-190607T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
430 AM CDT Fri Jun 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
SOUTHEASTERN SHELBY COUNTY...

At 429 AM CDT, Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional half inch of rain over the next hour.

Some locations that will experience flooding include...
Collierville, Germantown, Memphis, Southeast Memphis, Piperton and
Capleville.

Several roads are closed due to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3513 8987 3515 8964 3500 8964 3500 8991

$$

TLSJr

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 11:45 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 11:45 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CDT Thu Jun 6 2019

.UPDATE...

Updated to include 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 1139 PM CDT Thu Jun 6 2019/

UPDATE...corrected for grammatical error.

Latest surface analysis places a double barrel 1005mb surface low
over north Mississippi and the ArkLaTex. A large upper level low
was analyzed on GOES-16 Water Vapor Imagery over eastern Oklahoma
at this hour. The upper low is expected to slowly drift eastward
and into the Mid-South overnight. As it does, bands of heavy
rainfall will continue to lift and train northward across our
area. Training of showers and thunderstorms may cause flash
flooding or at least some nuisance flooding through the overnight
hours.

Latest SPC mesoanalysis shows PWAT values in excess of 2 inches
across the entire area, which is 99th percentile or 2 standard
deviations above our climatology. With a shortwave rotating
through the region overnight and broad southwest flow, very
efficient rainfall rates could produce another 1-3 inches of
rainfall for areas along and west of the Mississippi River. Went
ahead and bumped up QPF totals to reflect this. Will also add the
potential of flash flooding to the HWO through the overnight
hours, as some locations in eastern Arkansas have already received
1.5-2 inches from today's earlier rainfall. The surface low is
expected to lift northeast through tomorrow night with continuing
showers and thunderstorms possible.

AC3

PREV DISCUSSION... /issued 304 PM CDT Thu Jun 6 2019/

DISCUSSION...

Area of showers have continued to push north and east across the
forecast area this afternoon...with some breaks lasting an hour
or two over the far southeast and northwest counties. Visible
satellite showing some sun knocking on the southern counties but
CAPE values have only reached near 1200 j/kg as of 3pm. Current
temperatures are still in the 70s area wide due to precipitation
and winds are mainly southeast through south at 5-15 mph.

For tonight and tomorrow....the combination of an approaching
surface low in southern Mississippi and an upper level low moving
east through the Red River Valley will bring rounds of showers
and a few thunderstorms to the area for the next 24 hours. Rain at
times may be moderate to heavy at times and/or mixed with drizzle.
Have reduced thunderstorm chances though noon Friday just based
off persistent lack of instability. Afterwards midlevel lapse
rates and more frequent breaks in midlevel cloud cover may
contribute to better coverage...especially across the south and
west as the upper low moves over eastern Arkansas. A few of these
storms may produce strong wind gusts. Rainfall amounts of 1-2
inches will be the standard through tomorrow evening. Not much
diurnal change in temperatures are anticipated...with highs
Friday remaining below the seasonal average.

Saturday and Sunday...the aforementioned upper low is progged to
slowly fill as it stalls and takes up shop in the Tennessee River
Valley. Thus rain chances will continue both days with better
coverage east of the Mississippi River. Activity will also be more
diurnally driven. Breaks in the cloud cover should yield
afternoon CAPE amounts closer to 2000 j/kg...triggering better
storm coverage. However organization of convection will be weak
and likely more low-topped. Couldn't rule out a landspout/cold
air funnel though during this time frame. Temperatures will be
slightly warmer with readings topping out into the low and mid
80s...still below average. Lows will fall near 70F.

Monday through Wednesday...drier for the most part this period.
Models agree on a pattern change to a northwesterly flow aloft.
This will drive a cold front through the region Monday swapping
out the muggy 70F+ dewpoints to readings in the upper 50s. Quite
a change for this time of year. Coupled with highs in the low 80s
and the period becomes much more enjoyable. A few showers will
accompany the front Monday...with Tuesday looking dry area wide.
By Wednesday a passing shortwave in the Midwest may trigger a
shower across the north. Almost forgot...the drier air will allow
lows to fall into the low 60s for most.

JAB

&&

.AVIATION...
06z TAF Cycle

A mix of IFR and MVFR CIGs will persist throughout the next 24
hours as an upper low moves over the region. Thunder is ongoing
and will likely continue, with SHRA and lowered VSBY, through
tomorrow afternoon as elevated instability is present with surface
low transiting the region. Winds will vary in direction
throughout the period as this feature moves northeast. CIGs likely
to improve to all MVFR late in the period with the upper low
beginning to move out to the east.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 7, 3:11 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 AM CDT Fri Jun 7 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-081015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 AM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heavy rainfall sufficient to produce localized areas of flash
flooding will be possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:15 AM CDTAreal Flood AdvisoryMEGFayette, Hardeman, Shelby4 hr
Jun 7, 3:58 AM CDTAreal Flood WarningMEGFayette, Shelby3 hr
Jun 7, 5:04 AM CDTRiver Flood WarningMEGShelby6 hr
Jun 7, 10:43 AM CDTAreal Flood AdvisoryMEGTipton3 hr
Jun 7, 12:05 PM CDTFlash Flood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more15 hr
Jun 7, 4:26 PM CDTAreal Flood AdvisoryMEGTipton3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.